Jump to content

Nela74: Tapering off Olanzapine


Recommended Posts

Hello,

first, I want to emphasize that English is not my native language.

A brief overview of my medical history: Since the age of 21, I have had depressive episodes treated with Seroxat and Zoloft. Between these episodes, several years could pass. I easily stopped taking the antidepressants, even though I didn't gradually reduce the doses.

Due to mild depression, in September 2021, I asked my psychiatrist to prescribe me an antidepressant again. After just two weeks, I felt better, my energy returned, and the depressive thoughts disappeared. I wasn't aware that the antidepressant had actually triggered hypomania. In March 2023, I stopped taking the antidepressant again. In May, the depression returned with full force. I went back to the psychiatrist and told them about the hypomania. She prescribed Zoloft (50mg), lamotrigine (50mg), and olanzapine (5mg) for sleep, even though I didn't have sleep problems at that time. My condition didn't improve; in fact, I felt like I had lost myself, my emotions, and the will to live. I also experienced a rapid heart rate. The diagnosis of bipolar 2 was not confirmed. My psychiatrist even claims that I don't have bipolar disorder. I suspect that olanzapine is the main "culprit," which is why I tried to stop taking it CT. Immediately, insomnia appeared, and I had to restart taking it. That's when I started researching how to safely taper off  this drug and found this website.

Since September, I have been gradually reducing the dose of the medication every 3 weeks. At first, it was more than 10%, so now I'm at a dose of 1.125mg since January 10th. I usually notice withdrawal symptoms after about 6-7 days. Initially, I had nausea, diarrhea, difficulty sleeping, anhedonia, and depression. The nausea and diarrhea are now tolerable, and I think kefir has helped me the most. My sleep is between 4 and 8 hours. It's hard for me that my emotions have dulled. For a while, I couldn't even cry. I have managed to do so twice in the meantime. As contradictory as it may sound, I was happy that I could cry. I live in constant fear of how intense the withdrawal symptoms will be.

On this difficult path of getting off olanzapine, I would like to hear about experiences. With a reduction in dose, under the condition that the dose is reduced by 10% from the last dose, do the symptoms become milder? Will my emotions at least return a little during the reduction? Will I be a little happier? Is it possible that Zoloft is not working because I'm taking olanzapine?

Regarding a potential bipolar disorder, I am going through real agony. I constantly question the last 27 years - have I ever been hypomanic without realizing it? Was the hypomania caused by Seroxat really bipolar disorder? Will I have to take medication for the rest of my life?

I have lost trust in psychiatrists. I feel lonely, ashamed, and I'm not even able to talk to my husband, sister, or mom about what I'm currently going through. My husband doesn't even know how olanzapine affects me or that I'm trying to get off it. By the way, as I write this, I'm crying, which I suppose is good. I wonder what I have done so wrong to go through what I'm going now and if I will ever be the way I used to be.

since 1998 went on and off Zoloft or Seroxat

May 2023: Zoloft 50mg, Lamotrigine 50mg, Olanzapine 5mg

January 2024: Zoloft 50mg, Lamotrigine 50mg, Olanzapine 1,125mg

 

Link to comment
  • Moderator

Hi @Nela76

 

Welcome to SA,

 

We are a peer-run volunteer site dedicated to a harm reduction tapering approach in an effort to minimize withdrawal symptoms. As you have already read, we suggest tapering by no more than 10% of your most recent dose each month. See  Why taper by 10%.

 

Thank you for creating a signature.

 

23 hours ago, Nela76 said:

With a reduction in dose, under the condition that the dose is reduced by 10% from the last dose, do the symptoms become milder?

To answer your question, the goal is to minimize WD symptoms by doing a slow taper. Some individuals will have a hard time even at 10%, in which case you could further slow your taper.

 

23 hours ago, Nela76 said:

Is it possible that Zoloft is not working because I'm taking olanzapine?

It's possible the olanzapine is dampening the stimulating effects of zoloft, but I can't say for sure. 

 

23 hours ago, Nela76 said:

Was the hypomania caused by Seroxat really bipolar disorder?

Again, I can't answer this with certainty, but SSRI's are stimulating by nature, so could potentially contribute to symptoms you characterize as "hypomanic".

 

We do suggest tapering the more stimulating drug first here at SA, but everyone is individual. You might have a read through this link:

 

 

The two links below will help you understand withdrawal syndrome:

 

What is Withdrawal Syndrome?

 

Video on Recovery from Psych Drugs

 

When we take medication, the CNS responds by making changes over the months and years we take the drug(s). When the medication is discontinued, the CNS must then undo all the changes that were made. As the changes are undone, symptoms may occur. You can expect that they will follow 

The Windows and Waves Pattern of Stabilization  and since the CNS likes stability, we suggest to Keep it simple, slow and stable.

 

This is your personal thread. Please post any updates or questions related to your specific situation right here in your thread. It's helpful to keep everything related to your tapering journey.

 

Again, welcome :) 

2003-2009 on and off various SSRI's for short periods, Ativan prn

2010-2011 Ativan, up to 1.5mg/day - tapered off without issue

2013-2021 ativan 1-1.5mg 10-12x/month, daily starting Oct 21 to help with buspar WD

2016 - Effexor 75mg, short-term

2021 Mar -Jun Buspar ADR at high dose, tapered 3 months

2021 Aug Wellbutrin 150mg for 5 days (ADR), then MIrtazapine 7.5mg for 7 days (ADR)

Oct 22/21 - Direct switch ativan to clonazepam (don't do this)

Tapered clonaz Oct/21 - Apr/23 0.25mg - 0mg!

 

Supplements: omega-3, mag-glycinate, vitamin D

 

"Believe that your tragedies, your losses, your sorrows, your hurt, happened for you, not to you. And I bless the thing that broke you down and cracked you open, because the world needs you open" - Rebecca Campbell

 

*** Disclaimer: Please note, my suggestions/comments are based on my own personal experiences. Please consult a knowledgeable practitioner to discuss decisions regarding your medical care *** 

 

                                                             *** Please do not send me PM's ***

Link to comment

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy